Can the Medications I Take Harm My Voice
Dr. Steven M Dawson and his staff believe that informed patients are better equipped to make decisions regarding their health and well being. For your personal use, we have created an extensive patient library covering an array of educational topics. Browse through these diagnoses and treatments to learn more about topics of interest to you. For a more comprehensive search of our entire Web site, enter your term(s) in the search bar provided.
As always, you can contact my office to answer any questions or concerns.
A variety of medications can have a negative effect on the voice. These include prescription medications, over-the-counter medications, and herbal remedies. If you feel that your medication is adversely affecting your voice, consult your physician.
Vocal cords and dryness
Vocal cords function best when they are well lubricated, just like your automobile engine. Dehydrated vocal cords do not vibrate as efficiently as moist ones, leading to vocal difficulties. Many medications can have a drying effect; they include:
- Decongestants and remedies for nose/sinus congestion: Pseudoephedrine is a medication that is present in many over the counter and prescription cold remedies. Minimize the use of these medications as you are able.
- Antihistamines: These are present in many cold and allergy preparations. Some of the newer generation antihistamines tend to be less drying than traditional ones, and a pharmacist can guide you on this.
- Diuretics: Diuretics, commonly used to treat high blood pressure, increase fluid output from the body as urine, and can dry your mucous membranes. Do not discontinue diuretic medications without the advice of your physician.
- Other medications that can be drying: Antidepressants, medications for Parkinson’s disease, and other neurological diseases.
Inflammation and hoarseness of the vocal cords
Commonly prescribed inhaled steroid medications for asthma frequently cause hoarseness. The steroid and/or the carrier substances within the inhaled preparation can be irritating and can lead to a yeast infection on the vocal cords in some cases. If your physician recommends that you take an inhaled steroid medication for your asthma, make sure to follow the manufacturer’s recommendations closely with regards to use. You should rinse your mouth and gargle with water after you use the medication. Use a spacer if recommended. If you notice that you become hoarse while using an inhaled steroid, see your otolaryngologist. Commonly, your symptoms can be treated quite easily. If you have persistent problems with your voice because of your inhaled steroid, see your primary care physician or pulmonologist.
Several medications classes that relax muscles can lead to vocal difficulties by making acid reflux worse. Acid reflux is a common cause of hoarseness and vocal difficulties, and the following medications may make acid reflux worse by relaxing your esophageal sphincter muscles:
- Antihypertensives (medications for high blood pressure): calcium channel blockers, beta blockers
- Muscle relaxants
Other medications and associated conditions that may affect the voice include:
- Angiotensin-converting-enzyme (ACE) inhibitors (blood pressure medication) may induce a cough or excessive throat clearing in as many as 10 percent of patients. Coughing or excessive throat clearing can contribute to vocal cord lesions.
- Oral contraceptives contain estrogen and may cause fluid retention (edema) in the vocal cords.
- Estrogen replacement therapy post-menopause may have a positive or negative effect on the voice.
- Testosterone and other androgen-like hormones: These medications deepen the voice; accordingly, women should consult with their physician carefully before starting this regimen. Permanent voice changes can occur with their use.
- An inadequate level of thyroid replacement medication in patients with hypothyroidism.
- Anticoagulants (blood thinners) may increase chances of vocal cord hemorrhage or polyp formation in response to trauma.
- Herbal medications are not harmless and should be taken with caution. Many have unknown side effects that include voice disturbance.